Post # 1
As a few of you know, Darling Husband and I are NTNP
PLEASE DO NOT LECTURE ME ON TRYING TO CONCEIVE, MONEY OR ANYTHING ELSE, THAT IS NOT WHAT THIS THREAD IS FOR
Darling Husband has Crohns Disease…
He has been successfully in short term remission for the last 2 years due to Remicade treatments (with no other medications) *yay*..
He had a doctor appointment with his belly doctor (sorry, I cannot seem to think of their proper name at the moment) yesterday. His doctor specifically asked him if we were trying to get KU, he answered with a resounding YES! He prescribed him Mercaptopurine.
Mercaptopurine can cause birth defects and infertility.
He was on Mercaptopurine in the past, and was NOT advised of any of the potential, future side effects of the medication.
In addition, the Mercaptopurine, mixed with the Remicade can cause liver and kidney failure.
Now that we are NTNP I am worried that IF he goes and gets this prescription filled, neither us will ever fufill our dreams of being parents.
Should we call the doctor and see if there are any other possible medications WITHOUT these side effects?
Any advice about THIS TOPIC would be greatly appreciated.
Post # 3
@MrsPaperFlowers: I don’t see anything in this post that has to do with money or why you shouldn’t TTC. I’m sorry if people said that before.
Of course you should ask the doctor for other options. Never hurts to have options, right?
Post # 4
@MrsPanda99: that’s my opinion too, I REALLY don’t like his gastroenterologist (sp?), but he’s loyal to him… It worries me that Darling Husband will call him and he won’t get an answer, just a “that’s what I want” and nothing more… In past threads where it had nothing to do with either of those, it has somehow made its way into the thread.. -sigh-
Post # 5
@MrsPaperFlowers: Could you guys get a second opinion from a different doctor? If not, definitely try to ask as many questions as you need to. You can also consult with a pharmacist regarding side effects, drug interactions, etc…
Post # 6
@MrsPaperFlowers: Weird. I don’t know why anyone would think they know about your finances.
If his first medication is working, why does he need the other one anyway?
Post # 7
- Wedding: November 2013 - St. Augustine Beach, FL
@MrsPaperFlowers: Absolutely call the doctor. Maybe the doctor simply forgot you’re TTC when he prescribed it. Does it cause birth defects in pregnant women but not men? Definitely call and ask for an explanation and alternative if it’s not safe to take while TTC.
Post # 9
I would suggest talking to your pharmacist, see what they have to say about the drugs and the risks involved with TTC. Then depending on what he/she says, I would ask the MD to switch meds.
Post # 10
@DaneLady: DH is extremely loyal to his doctor.. He has already said he doesn’t want to call another 🙁
@MrsPanda99: Remicade is an immunosupressant (kinda like a cancer treatment).. The Dr says the Mercaptopurine will keep his body from building an immunity to the Remicade
@beachbride1216: The way Darling Husband tells me it happened: The doctor asked if we were going to be trying for kids within the next 6 months, Darling Husband says “yes”, doctor writes the script… I would hope he didn’t forget that quickly :-
Post # 11
@MrsPaperFlowers: Why would they ask him if you’re trying to get pregnant and then prescribe something when not only were his other meds fine but that may cause birth defects in your baby?
I would most definitely go in for a second opinion and not fill that prescription until you do.
By the way where do your husband’s loyalties lie? With his doctor or with his wife and their future baby?
Post # 12
@dv3849: DH is pretty good at filling me in, and the doctors and nurses there have asked before, so I have no doubt this conversation happened…
@Paperbagprincess14: Thank you! Didn’t even think about talking to the Pharmasist! I’m also going to get Darling Husband to confrence the dr with me so we can ALL talk.
Post # 13
Talk to the doctor. It may be that this drug provided the least risk to your husband in his specific situation, just havehim ask the doctor the reasoning behind the new meds and discuss his concerns with infertility (uyou dont know, maybe your husband didnt actually discuss you guys ttc with the doctor) alot of timeswhatmy Fi tells me the doctor said, and what the doctor actaully said are two completely different things… Its like the telephone game we played when we were little lol
Also the birth defects would only be in a woman taking the med. unless the man is carrying the baby, there is no way you could get a defromity unless it was some sort of nondisjunction or other chromosomal abnormality causing an underlying condition which may present as physical deformities..
Post # 14
I wonder if it only causes birth defects if the woman is taking it? If he won’t see another doctor, ask for a pharmacist consult when you fill the prescription.
Post # 15
@MrsPaperFlowers: No worries! I work at a pharmacy, so I see this happen all the time. I hope you guys can find a solution and have lots of fun baby dancing!
Post # 16
@MrsPaperFlowers: You should definitely feel free to talk to the doctor about other options.
He also might be able to clarify these side effects. The doctor may have prescribed this full well knowing that the side effects are rare- they can still happen, that’s why it has to be labeled. But maybe the possibility of infertility only goes up by a quarter of a percent.
Everything is very relative. If this new medication is to prevent him from becoming immune to the stuff he’s on now, that’s something to take very seriously. There’s definitely a balance to maintain between your husband’s current health and your potential future baby.